Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 9, NWS Albany, NY

May 1, 2017Hamilton County, Warren County, New York

NWS Albany, NY issued this severe thunderstorm warning at May 1, 2017, 8:13 PM EDT for Hamilton County, Warren County, New York. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2017, 8:13 PM EDT (00:13 UTC)
Expired
May 1, 2017, 9:15 PM EDT
In force
62 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hamilton County, NY, Warren County, NY

The radar

The Burlington radar (KCXX), 104 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 6:52 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

470 
WUUS51 KALY 020013
SVRALY
NYC041-113-020115-
/O.NEW.KALY.SV.W.0009.170502T0013Z-170502T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
813 PM EDT MON MAY 1 2017

The National Weather Service in Albany has issued a

* Severe Thunderstorm Warning for...
  Central Hamilton County in eastern New York...
  Northern Warren County in east central New York...

* Until 915 PM EDT

* At 813 PM EDT, severe thunderstorms were located along a line
  extending from 9 miles south of Wawbeek to near Lake Durant
  Campground to 10 miles west of Speculator, moving east at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near, 
  Indian Lake around 825 PM EDT. 
  Johnsburg, Scaroon Manor Public Campground, Eagle Point Campground 
  and North Creek around 850 PM EDT. 
  Warrensburg and Chestertown around 900 PM EDT. 
  Hague, Rogers Rock Campground and Bolton Landing around 910 PM 
  EDT. 
  Huletts Landing around 915 PM EDT. 

Other locations impacted by these severe thunderstorms include
Shelving Rock, Sodom, Starbuckville, Edwards Hill, Wevertown,
Pottersville, Holcombville, North River, Sabbath Day Point and South
Horicon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany

&&

LAT...LON 4412 7428 4397 7425 4392 7433 4381 7422
      4383 7415 4381 7412 4380 7405 4374 7406
      4381 7344 4377 7347 4374 7346 4365 7349
      4358 7358 4356 7361 4348 7363 4361 7422
      4356 7458 4378 7451 4412 7434
TIME...MOT...LOC 0013Z 266DEG 44KT 4413 7426 4379 7444 4357 7458 

HAIL...<.75IN
WIND...60MPH
 
$$

BGM
2 follow-up statements
581 
WWUS51 KALY 020053
SVSALY

Severe Weather Statement
National Weather Service Albany NY
853 PM EDT MON MAY 1 2017

NYC041-020102-
/O.CAN.KALY.SV.W.0009.000000T0000Z-170502T0115Z/
Hamilton NY-
853 PM EDT MON MAY 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HAMILTON COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.  Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight EDT for
eastern and east central New York.

LAT...LON 4377 7347 4374 7346 4367 7350 4365 7349
      4356 7361 4350 7363 4348 7363 4361 7420
      4373 7421 4380 7345
TIME...MOT...LOC 0052Z 266DEG 44KT 4416 7362 4382 7380 4360 7395 

$$

NYC113-020115-
/O.CON.KALY.SV.W.0009.000000T0000Z-170502T0115Z/
Warren NY-
853 PM EDT MON MAY 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR NORTHERN WARREN COUNTY...

At 852 PM EDT, severe thunderstorms were located along a line
extending from near Elizabethtown to near Schroon Lake to Johnsburg,
moving east at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Warrensburg, Johnsburg, Hague, Rogers Rock Campground, Eagle Point
Campground, Scaroon Manor Public Campground, Chestertown, North
Creek, Bolton Landing, Huletts Landing, Bolton, Shelving Rock, Sodom,
Starbuckville, Edwards Hill, Wevertown, Pottersville, Holcombville,
North River and Sabbath Day Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4377 7347 4374 7346 4367 7350 4365 7349
      4356 7361 4350 7363 4348 7363 4361 7420
      4373 7421 4380 7345
TIME...MOT...LOC 0052Z 266DEG 44KT 4416 7362 4382 7380 4360 7395 

HAIL...<.75IN
WIND...60MPH
 
$$

BGM
762 
WWUS51 KALY 020114
SVSALY

Severe Weather Statement
National Weather Service Albany NY
914 PM EDT MON MAY 1 2017

NYC113-020124-
/O.EXP.KALY.SV.W.0009.000000T0000Z-170502T0115Z/
Warren NY-
914 PM EDT MON MAY 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WARREN COUNTY WILL
EXPIRE AT 915 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until midnight EDT for
eastern and east central New York.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Albany.

LAT...LON 4377 7347 4374 7346 4367 7350 4365 7349
      4356 7361 4350 7363 4348 7363 4361 7420
      4373 7421 4380 7345
TIME...MOT...LOC 0114Z 266DEG 44KT 4418 7327 4384 7346 4362 7361 

$$

BGM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 7:03 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 1, 7:03 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Albany NY
703 PM EDT Mon May 1 2017

.SYNOPSIS...
As a cold front approaches the area, some showers and thunderstorms
are expected for this evening into tonight, with some strong to
severe storms possible, especially for areas west of the Hudson
River Valley. Behind the cold front, cooler and breezy conditions
are expected on Tuesday with a few lingering rain showers possible.
Below normal daytime temperatures are expected through the
remainder of the week, with some additional chances for rainfall
as well.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 703 PM EDT...Severe Thunderstorm Watch 187 is now in
effect until all of eastern New York and Bennington County
Vermont until Midnight.

A powerful closed off upper level low is situated over Wisconsin
and continues to slide northeast into the Great Lakes Region. A
strong southerly flow ahead of this system is allowing for
plenty of moisture from the Gulf of Mexico to stream northward
into the Northeast. At the surface, a warm front associated with
this system has finally lifted north across much of the county
warning area, although stubborn marine air is still keeping
parts of western New England on the cool side of the boundary.

A line of showers and embedded thunderstorm has continued to
track across central New York and will continue heading
eastward. This line of storms has a history of producing wind
damage over western and central New York. It looks to start
impacting our far western areas by 8PM and will continue to
track eastward. The line should reach the Capital Region by 9pm-
10pm and western New England by around 11 pm or Midnight.

Although the core of the strongest upper level dynamics will be
passing northwest of the region, there will be plenty of shear
in place by the evening hours. 0-6 km bulk shear values look to
reach close to 50 to 60 kts, with lots of shear and helicity
in the lowest km as well. Despite the abundant shear in place,
the severe threat may be somewhat limited by the amount of
instability in place. The most amount of instability looks to be
available across western areas (western Adirondacks and Mohawk
Valley), as those areas will be in the warm sector for the
longest and thunderstorms will be occurring earliest in the
evening. Even there, instability looks only to be about 500 J/kg
or less. Further east, instability looks even lower, especially
as nocturnal effects start to take over as it gets further past
sunset.

As a result, the line should be weakening and decreasing in
intensity through the evening hours. Still, can't rule out some
gusty winds with any t-storms, as well as brief bursts of heavy
rainfall. The threat for severe storms looks to be mainly
limited to areas north and west of the Hudson River Valley,
although anywhere currently in the Watch has a possibility of
seeing a severe thunderstorm. The main threat with any
thunderstorms will be gusty winds, as hail looks to be limited
by the poor instability and low lapse rates. Cannot totally rule
out an isolated, brief spin-up tornado within the possible QLCS
line due to the abundant low-level helicity, but that's
probably a bigger threat for west of the region.

By after midnight, the threat for any thunder, looks to be
diminished, as a few lingering showers may accompany the frontal
passage for the late night hours. Otherwise, temps look to fall
into the mid 50s to low 60s tonight, with continued cloudy
conditions and winds switching to the west by late tonight, as
the cold front tracks across the area.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
The cold front should cross the area by Tuesday morning, but
clearing will be slow to occur, as the storm's upper level
trough will be passing over the area. Cyclonic flow will allow
for some additional rain showers, especially for northern areas.
It looks to stay fairly cloudy, although a few breaks are
possible from time to time for southern valley areas. Highs
temps on Tuesday will be cooler than Monday, with 50s for
western areas and 60s for eastern parts of the area.

Chilly temps are expected on Tuesday night with lows in the mid
30s to mid 40s, although no frost is expected in areas where
the growing season has begun. Still looks fairly cloudy with a
few additional passing rain showers or sprinkles for northern
and high terrain areas.

The trough axis will be directly over the Northeast on
Wednesday, which will allow for a very cool day. Highs only look
to reach into the 50s with a continued mostly cloudy sky. Still
could be a few rain showers or sprinkles across the mountains,
but otherwise, it looks dry.

The upper level trough will start moving away from Wednesday
night and surface high pressure will build into the area.
It finally looks dry for the whole area and skies look to become
mostly clear. Low temps will fall into 30s for most areas. Some
patchy frost could be possible in outlying areas, but a widespread
hard frost or freeze is not expected in areas where the growing
season has begun.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
This will be a dismal period from beginning to end with little to no
sunshine, and the potential for a great deal of rain.  High pressure
quickly gives way to intensifying low pressure developing over the
Tennessee Valley.  This low will pass over New York State Friday
night.  Even behind the system, trofiness will keep showers in play.
Any brief reprieve from the dampness will be Sunday night across
mainly southern and western zones.

High temperatures will range from around 50 degrees to the lower 60s
Thursday through Saturday...slightly cooler for the balance of the
period.  Lows Thursday night will range from the upper 30s to upper
40s...with mid 40s to lower 50s Friday night.  Things cool to lows
from the mid 30s to mid 40s by Sunday night.  Normal highs and lows
at Albany are upper 60s and mid 40s, respectively.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
A warm front will continue to lift north and east across the
area this afternoon ushering in a warmer and humid air mass.
A cold front will be in the approach and will sweep across the
area tonight accompanied my showers and thunderstorms.

Low level clouds have broken up across most of area however
MVFR clouds linger across KPSF and KPOU. These clouds are
expected to also lift and break up this afternoon.

Clouds will be back on the increase ahead the front with MVFR
conditions developing this evening with increasing chances of
showers this evening. There is a chance of thunderstorms however
did not have enough confidence to put in TAFs. Chances for
convection will be through the evening into the early afternoon
hours. MVFR conditions are expected for the overnight and
morning hours with VFR possibly developing by afternoon.

Southerly winds through the overnight with gusty conditions at
KALB up the Hudson River Valley. Winds will shift more to the
west late tonight/early Tuesday morning with the passage of the
cold front. Gusty conditions will develop by Tuesday afternoon.

Have low level wind shear in KPOU TAF for some of this evening
as a strong low level jet moves into and across the area.

Outlook...

Tuesday Night: Low Operational Impact. Slight Chance of SHRA.
Wednesday: Low Operational Impact. Breezy Slight Chance of SHRA.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Low Operational Impact. Slight Chance of RA.
Thursday Night: Moderate Operational Impact. Chance of RA.
Friday: Moderate Operational Impact. Chance of RA.
Friday Night: Moderate Operational Impact. Chance of SHRA.
Saturday: Moderate Operational Impact. Chance of SHRA.

&&

.FIRE WEATHER...
A line of showers and thunderstorms will move through the area
this evening thanks to a cold frontal passage. Although some
western and northern areas will see a wetting rainfall, the
showers and thunderstorms will become more scattered for the far
southern and eastern parts of the area.

A few additional rain showers are possible on Tuesday, mainly
for northern areas. RH values will drop to 45 to 75 percent on
Tuesday afternoon, with the lowest values across southern areas.
Southwest winds will be 15-25 mph on Tuesday.

RH values look to fall to 40 to 70 percent on Wednesday, with
again the lowest values for southern areas. Northwest winds will
be 10 to 25 mph on Wednesday.

&&

.HYDROLOGY...
A frontal boundary will cross the region this evening into
tonight with a line of showers and thunderstorms. Thunderstorms
may allow for a brief period of heavy rainfall through this
evening, which may cause ponding of water on roadways and other
poor drainage areas. Flash flooding is not expected, as the
progressive nature of showers and thunderstorms should prevent
any heavy rainfall from occurring over one location for any long
duration of time.

Basin average amounts will vary, but the heaviest amounts look
to occur across northern and western areas will one half inch to
inch possible. This rainfall may cause some rises on rivers and
streams, but no flooding on main stem river is expected.

With an upper level trough nearby, some additional rain showers
are possible on Tuesday and Wednesday, but amounts look be
fairly light. After a brief stretch of dry weather on Thursday,
another storm system is expected to impact the region for late
in the week with another round of steady rainfall. Rainfall
amounts could be over a half inch with that storm system as
well.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Frugis
NEAR TERM...Frugis
SHORT TERM...Frugis
LONG TERM...ELH
AVIATION...IAA
FIRE WEATHER...Frugis
HYDROLOGY...Frugis
Hazardous weather outlook, May 1, 7:01 PM EDT, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
701 PM EDT Mon May 1 2017

NYZ032-033-038>043-047>054-058>061-063>066-082>084-VTZ013-021100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
701 PM EDT Mon May 1 2017

...SEVERE THUNDERSTORM WATCH 187 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for east central New York,
eastern New York and Bennington County southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to relay reports to the National Weather
Service in Albany New York.

CTZ001-013-MAZ001-025-VTZ014-015-021100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Western Windham-Eastern Windham-
701 PM EDT Mon May 1 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and Windham County in southern Vermont.

.DAY ONE...Tonight.

There is a slight threat for severe thunderstorms late this evening.
The main threat with thunderstorms will be gusty winds, as they
track west to east across the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

There is a low chance spotter activation may be needed late this
evening.

In the hours before

Special weather statement, May 1, 7:07 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Albany NY
707 PM EDT MON MAY 1 2017

NYZ032-033-012345-
Northern Herkimer-Hamilton-
707 PM EDT MON MAY 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HAMILTON
AND NORTHERN HERKIMER COUNTIES...

At 706 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Fine to 10 miles southeast of Indian
River to 10 miles northwest of McKeever to near Boonville. Movement
was east at 45 mph.

Wind gusts up to 50 mph are possible with these storms.

These storms will be near...
  Old Forge around 725 PM EDT.
  McKeever around 730 PM EDT.
  Big Moose, Eagle Bay, Alger Island Public Campground and Limekiln
  Lake Campground around 735 PM EDT.
  Inlet and Nicks Lake Campground around 740 PM EDT.
  Brown Tract Pond Campground, Raquette Lake, Eighth Lake Campground
  and Golden Beach Campground around 745 PM EDT.

Other locations impacted by these storms include Eagle Nest, Little
Rapids, Beaver River, Minnehaha, Carter Station, Quaker Beach, First
Lake, Deerland, Partlow and Robinwood.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until midnight EDT for
eastern New York.

LAT...LON 4405 7435 4387 7445 4357 7452 4350 7510
      4410 7517 4405 7505 4411 7435
TIME...MOT...LOC 2306Z 253DEG 39KT 4424 7516 4388 7518 4371 7528 4352
7543

BGM

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:31 PM EDTSevere Thunderstorm WarningALYFulton, Hamilton, Herkimer, Montgomery, Saratoga, Warren44 min
May 1, 8:49 PM EDTSevere Thunderstorm WarningALYSchoharie41 min
May 1, 8:57 PM EDTAreal Flood AdvisoryALYFulton, Herkimer, Montgomery3 hr
May 1, 9:06 PM EDTSevere Thunderstorm WarningALYFulton, Hamilton, Montgomery, Saratoga, Warren22 min
May 1, 9:17 PM EDTSevere Thunderstorm WarningALYGreene, Ulster28 min
May 1, 9:25 PM EDTSevere Thunderstorm WarningALYAlbany, Greene, Saratoga, Schenectady, Schoharie, Ulster39 min
May 1, 9:55 PM EDTSevere Thunderstorm WarningALYRensselaer, Washington29 min
May 1, 11:03 PM EDTSpecial Weather StatementALYGreene42 min
May 2, 12:06 AM EDTSpecial Weather StatementALYColumbia, Rensselaer54 min
May 2, 12:19 AM EDTSpecial Weather StatementALYUlster26 min
May 2, 12:38 AM EDTSpecial Weather StatementALYGreene37 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.